Beta version optimized for 1050w x 400h pixel browser window. Go to main site here.

Medicine Consult Service Home

Cover Page

Introduction

The Preoperative Evaluation

Postoperative Management

Perioperative Medication Management

Cardiology

Pulmonary

Renal

Anesthesia

 

Endocrine

Hematology

Neurology

Gastroenterology

Rheumatology

Other Topics

Surgery

AUTHORS

 

POSTOPERATIVE THROMBOCYTOPENIA

Background

Evaluation:

Differential diagnosis
Degree of thrombocytopenia is useful in helping determine etiology

Platelet Decrease

Etiology

Description

Mild-Moderate

Consumption

Seen in larger blood loss surgeries.
Occurs immediately after surgery.
Returns toward normal within 2-3 days.

Thrombocytopenia due to infection

Associated with both viral and bacterial infections.
In severe cases, part of disseminated intravascular coagulation (DIC).
Other mechanisms less well understood. (Ref 1)

Pseudo-thrombocytopenia

Artifact due to EDTA in CBC tube.  Clumping present on smear.  Re-draw platelet count in tube containing citrate instead of EDTA.

Heparin Induced Thrombocytopenia

HIT—see below.

Post transfusion thrombocytopenia

Occurs soon after transfusion (may be after surgery if transfusions given during case).
Severity tends to be proportional to the volume of blood administered. 
Clinical course usually benign.
Platelet count usually returns to normal within 3-5 days after blood transfusion. (Ref 1)

Severe

Drug induced Immune thrombocytopenia

Quinidine, digoxin, alpha methyl dopa, penicillin class drugs, thiazides, septra, cimetidine, famotidine.
Platelet count is often extremely low (can be less than 20,0000).  
Can cause postop bleeding. 
Platelet transfusions useful.
Steroids not shown to be useful. (Ref 1)

Post transfusion purpura

Acute thrombocytopenia caused by alloimmunization against transfused platelets occurs approximately 5-8 days after the transfusion. 
Clinical presentation is similar in its severity to drug induced immune thrombocytopenia with levels dropping below 20,000 and sudden onset of bleeding. (Ref 1)

DIC

Can occur in the setting of severe infection as mentioned above. 
Can occur after significant surgeries presenting with an acute thrombocytopenia immediately after surgery with a bleeding diathesis that is more severe and more extensive than that which is expected from the degree of thrombocytopenia (because it is also associated with a coagulopathy). 
DIC, not in the setting of infection, is hypothesized to be initiated by extensive surgical injury to the endothelium of the blood vessels and alteration of function of the endothelial cell. (Ref 1)

TTP

Rare. Decreased platelets, increased LDH, normal PT/PTT. (Ref 1)

Other etiologies not specific to the postoperative setting should also always be considered including ITP, sequestration, malignancy-associated. 

Treatment

HEPARIN-INDUCED THROMBOCYTOPENIA (HIT)
HIT is an increasingly recognized cause of perioperative complications, including skin necrosis, DVT, pulmonary embolism, venous sinus thrombosis, and stroke.  In general, the benefits of heparin administration outweigh the risk of HIT, but it must be recognized in order to treat and prevent potentially catastrophic complications.

When to suspect

1. Unexplained thrombocytopenia
2. Thrombosis associated with thrombocytopenia
3. Platelet count that has fallen 50 percent or more from a prior value (note may still be in the normal range)
4. Necrotic skin lesions at heparin injection sites
AND
Prior exposure to heparin  

Time Course
Varies depending on the patient's prior exposure to heparin (and whether they already have antibodies).  It is important to realize that a patient may present with HIT after stopping heparin.

Early

Within the first 1-2 days of starting heparin

Usually seen in patients with prior exposure to heparin, and hence prior antibodies

Usual

Within 4-10 days of starting heparin therapy

Presumed to be due to the formation of new antibodies.

Late

After discontinuation of heparin therapy.  May be > 2 weeks or more from last exposure to heparin. 

Often after the patient's discharge from the hospital.  Suspect in a patient returning to the hospital with a new thrombotic complication, particularly after an orthopedic or other surgery where heparin prophylaxis was used.

Diagnosis
HIT is a clinical diagnosis, but certain lab tests are useful in supporting the diagnosis.  HIT is caused by antibodies against the heparin/platelet factor 4 complex, and multiple tests assess for the presence of these antibodies.  The ELISA immunoassay that is the most common test used is extremely sensitive but not specific, and hence a negative test can be useful in ruling out the diagnosis, but does not confirm it without further supporting features.  The UWMC anticoagulation clinic (uwmcacc.org) recommends first checking heparin antibody ELISA assay.  If positive and high clinical suspicion then treat as HIT positive.  If high clinical suspicion of false positive, can test heparin antibody SRA assay. (Ref 5)

Treatment

Prevention

Can patients with a history of HIT ever be rechallenged with heparin?
While not recommended if other forms of anticoagulation are available, most patients with immune-mediated HIT lose their HIT antibodies within 3 months of ceasing therapy, and short-term heparin use (such as for cardiac bypass surgery) has been shown to be safe.4 Dialysis patients have also been retreated with heparin without incident, but this data is still forthcoming.

References

Updated May 2011